Early identification and management of lithium toxicity

exp date isn't null, but text field is

Symptoms of lithium toxicity

Symptoms of toxicity include;

  • coarse tremor
  • muscle twitches
  • gastric upset including diarrhoea
  • muscle weakness
  • unsteady gait/falls
  • slurred speech
  • blurred vision
  • drowsiness
  • confusion

Services should have a low threshold of suspicion for toxicity and undertake additional levels to confirm or discount toxicity as a matter of urgency.

Identifying toxicity in the community

Ensure patients, carers and staff receive education about:

  • Situations and issues that might lead to toxicity
  • Signs and symptoms of toxicity
  • Seeking medical help if they develop any signs or symptoms indicative of toxicity
  • Not to buy medicines over counter without speaking to a pharmacist
  • Staying adequately hydrated
  • Seeking medical help if they have vomiting or diarrhoea for more than 24 hours
  • Attending for regular blood  tests

Community staff should be vigilant for signs of toxicity at every clinical contact.

Identifying toxicity in hospital

Implementing the ward bundle will provide systems to identify toxicity in hospital

What to do if toxicity occurs
  1. Stop lithium immediately.
  2. Provide any necessary supportive medical care.
  3. Take a level.
  4. Any level of 1.5mmol/L or higher should be considered a medical emergency and admission to an acute hospital may be required. Be aware that levels may continue to rise for 24 - 48 hours after stopping lithium.
  5. Identify and address potential causes.
  6. Do not restart lithium until levels return to the normal range and then only if treatment is deemed clinically necessary.
Editorial Information

Last reviewed: 03 September 2019

Next review: 12 July 2021

Author(s): PMG-MH

Version: 1

Approved By: PMG-MH

Reviewer Name(s): Andrew walker, Suzanne Burke